Atgam Side Effects

Atgam is the brand name of lymphocyte immune globulin, which is an immunosuppressive agent used in the treatment of rejection possibilities following the transplant of a kidney. This is called a renal transplant. The drug may be used both to prevent any rejection of the donated organ or to help prevent a second rejection following the first, reports. It also may be used when people are given bone marrow transplants. It is administered intravenously.


Taking the Atgam injection can cause a change in your bowels temporarily. It can make the digestion of food unusual and produce loose, watery stools, which results in going to the bathroom hurriedly and more often. Diarrhea frequently is accompanied by cramps in your abdominal region that may be strong. This is a common side effect of Atgam, so there is nothing to be alarmed about unless it persists more than a few days. If it does not disappear on its own, tell your physician about it.

Night Sweats

Night sweats, as the name implies, are bouts of sweating at night when you are asleep. This is not normal sweating, but excessive sweating. Your pajamas may be soaked through, as well as the sheets and blankets. Night sweats may occur even without high heat in the room where you sleep, the Mayo Clinic reports. Night sweats may appear alarming, but they generally are not. If they are produced by taking Atgam injections as side effects—which are common—then they should be temporary and last no more than a week.


Pain also is a common side effect of Atgam that is not serious and, in most people, will be temporary. It can manifest itself as pain in your head, or a headache. It also may occur in the various joints of your body for a few days after receiving the injection.

Nausea and Vomiting

The same type of unbalancing of your system that causes diarrhea when you are taking Atgam also may cause you to feel sick to your stomach and vomit. This nausea is not reported to be severe or serious, nor is the vomiting. It will not continue beyond a week in most people. Tell your physician if it does.

About this Author

Carole Anne Tomlinson has been a registered nurse working in a variety of medical environments for more than 25 years. She now serves as the nursing supervisor for a chemical dependency facility. She has also written numerous articles for a variety of websites.